Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Columbia, SC

February 9, 2017Chesterfield County, Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 9, 2017, 2:19 AM EST for Chesterfield County, Kershaw County, Lee County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 9, 2017, 2:19 AM EST (07:19 UTC)
Expired
Feb 9, 2017, 2:44 AM EST
In force
25 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chesterfield County, SC, Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 2:22 AM ESTTSTM WND DMG1 Sse Camden, SCKERSHAW COUNTY HIGHWAY DEPARTMENT REPORTED TREES DOWN ON US 601/ US 521 IN CAMDEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WUUS52 KCAE 090719
SVRCAE
SCC025-055-061-090800-
/O.NEW.KCAE.SV.W.0005.170209T0719Z-170209T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
219 AM EST THU FEB 9 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northern Lee County in central South Carolina...
  Southeastern Chesterfield County in central South Carolina...
  Central Kershaw County in central South Carolina...

* Until 300 AM EST

* At 218 AM EST, a severe thunderstorm was located over Lugoff, or
  near Camden, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Camden, Bishopville, Lugoff, Mcbee, Patrick and Bethune. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3449 8005 3437 8029 3432 8024 3437 8018
      3432 8017 3428 8013 3423 8011 3420 8011
      3416 8016 3415 8015 3414 8048 3416 8049
      3414 8052 3413 8077 3436 8076 3462 7992
      3449 7989
TIME...MOT...LOC 0718Z 265DEG 55KT 3421 8067 

HAIL...0.75IN
WIND...60MPH
 
$$

HC
1 follow-up statement
395 
WWUS52 KCAE 090744
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
244 AM EST THU FEB 9 2017

SCC025-055-061-090754-
/O.CAN.KCAE.SV.W.0005.000000T0000Z-170209T0800Z/
Lee SC-Chesterfield SC-Kershaw SC-
244 AM EST THU FEB 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEE...SOUTHEASTERN
CHESTERFIELD AND CENTRAL KERSHAW COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3449 8005 3437 8029 3432 8024 3437 8018
      3432 8017 3428 8013 3423 8011 3420 8011
      3416 8016 3415 8015 3414 8048 3416 8049
      3414 8052 3413 8077 3436 8076 3462 7992
      3449 7989
TIME...MOT...LOC 0742Z 265DEG 55KT 3424 8018 

$$

Coleman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 1:48 AM EST, 31 minutes earlier.

Area forecast discussion, Feb 9, 1:48 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
148 AM EST Thu Feb 9 2017

.SYNOPSIS...
A strong cold front will move through the region tonight.
Showers and a few strong thunderstorms are expected along this
front. Cool and dry high pressure will build into the region
Thursday into Friday. A warming trend is foreseen for Saturday
and Sunday. A weak front, with limited moisture, is expected to
move into the area Sunday night. This front may stall near the
region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Numerous showers and thunderstorms will move through the
forecast area during the early morning hours associated with
the strong cold front. The latest analysis showed surface-based
LI values around zero. There was strong uni-directional shear.
The KCAE VAD wind profile depicted 2000-foot winds about 40
knots. Expect some of the showers will have strong wind but
likely staying below severe criteria because of the lack of
significant surface-based instability. There may also be small
hail associated with cold temperatures aloft with h5
temperatures -15 to -16 C.

Expect drying behind the cold front by 12z. The main issue today
will be windy conditions. The GFS LAMP and NAM Bufkit momentum
transfer tool supports gusts 25 to 30 knots. We have posted a
lake wind advisory. Forecasted temperatures above the guidance
consensus because of a relatively warm start and downslope flow.

The pressure gradient will diminish tonight as the upstream high
moves into the area. Wind should become calm overnight with
strong net radiational cooling. The temperature guidance was
close with temperatures below freezing.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The dry pressure ridge will extend through the forecast area
Friday morning. The ridge will move off the coast Friday
afternoon. The system will keep the forecast area dry through
Saturday. Air mass modification and the southwest flow on the
backside of the offshore high will bring increasing
temperatures. Strong mixing and a tightening pressure gradient
associated with a trough pushing into the ridge from the north
support breezy conditions Saturday. An average of the NAM and
GFS support gusts around 20 knots. Followed the guidance
consensus for the temperature forecast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Ridging off the southeast coast should continue to dominate
through Sunday. The models show a front with little moisture
moving into the area Sunday night. The front may stall and the
models have been inconsistent with the amount moisture during
the rest of the medium-range period. The ECMWF MOS has
indicated higher pops compared to the GFS. We followed an
average of the guidance for the pop forecast. The MOS was
consistent with above normal temperatures Saturday through
Monday.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Line of convection ahead of approaching cold front will cross
the terminals during the 07z-10z time frame with possible IFR
vsby restrictions with thunder and MVFR cigs and strong wind
gusts expected within any storms. Cold front will cross the area
shortly after line of convection moves through and strong
pressure gradient will result in gusty northwesterly winds up to
25 knots through the day. Sustained winds will be around 15 to
20 knots. Behind the front skies will clear with no fog expected
to be an issue tonight.

EXTENDED AVIATION OUTLOOK...
Late night/early morning fog/stratus possible Sunday and Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 8 AM this morning to 7 PM EST this
     evening for GAZ040-063>065-077.
SC...Lake Wind Advisory from 8 AM this morning to 7 PM EST this
     evening for SCZ015-016-018-020>022-025>031-035>038-041.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 9, 2:02 AM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
202 AM EST Thu Feb 9 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
202 AM EST Thu Feb 9 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

Numerous showers and a few thunderstorms will occur during the early
morning hours today. Some of the showers may contain wind gusts near
45 mph and small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 9, 1:17 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 AM EST THU FEB 9 2017

SCZ015-016-020>022-090715-
Fairfield-Lancaster-Chesterfield-Newberry-Kershaw-
117 AM EST THU FEB 9 2017

...STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...LANCASTER...
NEWBERRY...WESTERN CHESTERFIELD AND NORTHERN KERSHAW COUNTIES...

At 115 AM EST, a cluster of strong thunderstorms were located 7
miles northwest of Newberry, moving east at 60 mph.

Wind gusts of 40 45 mph and small hail are possible with these
storms.

Locations impacted include...
Newberry, Lancaster, Winnsboro, Waxhaw, Pageland, Kershaw, Whitmire,
Elgin, Heath Springs, Irwin, Fishing Creek Reservoir, Jefferson,
Pomaria, Silverstreet, Winnsboro Mills, Lancaster Mill, and
Blackstock.

LAT...LON 3493 8078 3482 8079 3481 8040 3444 8027
      3418 8191 3420 8193 3431 8187 3437 8178
      3453 8164 3445 8154 3450 8142 3457 8142
      3454 8088 3465 8089 3470 8086 3483 8090
      3496 8084
TIME...MOT...LOC 0615Z 258DEG 59KT 3436 8170

Coleman
Special weather statement, Feb 9, 1:38 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
138 AM EST THU FEB 9 2017

GAZ040-063>065-SCZ018-025-030-090730-
Richmond-McDuffie-Lincoln-Columbia-Aiken-McCormick-Edgefield-
138 AM EST THU FEB 9 2017

...STRONG THUNDERSTORMs WILL AFFECT COLUMBIA...MCDUFFIE...
NORTHWESTERN BURKE...SOUTHEASTERN LINCOLN...RICHMOND...EDGEFIELD...
WESTERN AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...

At 137 AM EST, a cluster of strong thunderstorms were located near
Sharon, or 10 miles east of Crawfordville, moving east at 55 mph.

Wind gusts of 40 to 45 mph and pea size hail are possible with these
storms.

Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Martinez, Fort
Gordon, Augusta, Clearwater, Belvedere, Edgefield, Hephzibah,
Harlem, Johnston, New Ellenton, Jackson, Gloverville, Burnettown,
and Dearing.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3365 8249 3372 8252 3386 8193
      3379 8156 3338 8154 3328 8230 3331 8234
      3331 8239 3334 8244 3336 8255 3341 8255
      3346 8259 3360 8265
TIME...MOT...LOC 0637Z 258DEG 49KT 3358 8272

Coleman
Special weather statement, Feb 9, 2:12 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
212 AM EST THU FEB 9 2017

SCZ016-022-028-029-031-090745-
Chesterfield-Sumter-Kershaw-Richland-Lee-
212 AM EST THU FEB 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEE...SOUTHEASTERN
CHESTERFIELD...NORTHWESTERN SUMTER...NORTHEASTERN RICHLAND AND
CENTRAL KERSHAW COUNTIES...

At 211 AM EST, a strong thunderstorm was located near Camden, moving
east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Camden, Bishopville, Lugoff, Mcbee, Patrick and Bethune.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3453 7983 3449 7988 3449 8005 3437 8029
      3432 8024 3437 8018 3432 8017 3428 8013
      3423 8011 3420 8011 3416 8016 3415 8015
      3413 8080 3439 8070 3466 7984 3466 7981
      3461 7980
TIME...MOT...LOC 0711Z 264DEG 49KT 3432 8059

Coleman

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 1:17 AM ESTSpecial Weather StatementCAEFairfield, Lancaster, Newberry58 min
Feb 9, 1:38 AM ESTSpecial Weather StatementCAEAiken, Edgefield52 min
Feb 9, 2:12 AM ESTSpecial Weather StatementCAEKershaw, Lee33 min
Feb 9, 2:57 AM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg48 min
Feb 9, 3:08 AM ESTSevere Thunderstorm WarningCAEBarnwell22 min
Feb 9, 3:12 AM ESTTornado WarningCAEBamberg, Barnwell33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.